Alert archive / Arizona / Flash Flood Warnings in 2009
Flash Flood Warning 12, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 23, 2009, 4:14 PM MST for La Paz County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 23, 2009, 4:14 PM MST (23:14 UTC)
- Expired
- Aug 23, 2009, 7:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County La Paz County, AZ
The radar
The Yuma radar (KYUX), 151 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 2:15 PM MST, 1 hour 59 minutes earlier.
Area forecast discussion, Aug 23, 2:15 PM MST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 215 PM MST SUN AUG 23 2009 ...SEVERE STORMS STILL POSSIBLE ACROSS SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA THIS AFTERNOON AND EVENING... .SYNOPSIS... A LOW PRESSURE SYSTEM WILL MOVE INTO THE REGION TONIGHT...SPARKING SHOWERS AND THUNDERSTORMS. SOME OF THE STORMS COULD BE SEVERE ACROSS SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREAT. HEAVY RAIN WILL BE POSSIBLE ACROSS EASTERN ARIZONA. THE MAIN PART OF THE LOW WILL MOVE TO THE EAST ON MONDAY...BUT LINGERING MOISTURE WILL MEAN A CONTINUED THREAT OF SHOWERS AND THUNDERSTORMS THROUGH TUESDAY. DRIER AND MUCH WARMER WEATHER BEGINS TO SETTLE IN BY THE MIDDLE OF THE THE WEEK. && .DISCUSSION... OPEN WAVE UPPER TROF TO OUR WEST...JUST OFF THE NRN BAJA COAST...CONTINUES TO PUSH SLOWLY EASTWARD AND MOVE INLAND INTO SERN CA THIS AFTERNOON. AHEAD OF THE SYSTEM...AIRMASS REMAINS MOIST AND UNSTABLE OVER THE LOWER DESERTS AND GIVEN THE DYNAMICS ASSOCIATED WITH THE APPROACHING TROF...POTENTIAL IS STILL THERE FOR AN ACTIVE EVENING CONVECTIVELY SPEAKING. SPC CONVECTIVE OUTLOOK CONTINUES TO KEEP A SLIGHT RISK IN PLACE THIS AFTN/EVE OVER OUR WESTERN CWA. HOWEVER...AIRMASS HAS BEEN MODIFYING SOMEWHAT DURING THE DAY...AS SEEN IN SURFACE DEWPOINT TRENDS AND 12Z-18Z SOUNDING TRENDS. SURFACE DEWPOINTS THAT WERE IN THE MID 60S TO LOW 70S AT 12Z WERE RUNNING UPPER 50S TO LOWER 60S EARLY THIS AFTERNOON. PHOENIX RAOB DROPPED NEARLY ONE QUARTER INCH OF PWAT SINCE 12Z...AND CAPE HAS DROPPED QUITE A BIT. 850MB DEWPOINTS REMAIN HIGH BUT HAVE FALLEN TO AROUND 14C. THIS AIRMASS MODIFICATION MAY SIMPLY DELAY THE ONSET OF THE STORMS A BIT...OR REDUCE THE AREAL COVERAGE...BUT STORMS WILL STILL FORM. AS TROF MOVES INTO OUR WESTERN CWA LATER THIS AFTERNOON AND EVENING...AND ASSOCIATED 60KT UPPER JET LIFTS TO THE NE ACROSS THE CWA...POTENTIAL FOR THUNDERSTORMS...AND ISOLATED SEVERE STORMS...CONTINUES. AMPLE SUNSHINE WAS SEEN TODAY ACROSS THE CWA...AND AT 2 PM VISIBLE/IR IMAGERY SHOWED QUITE A BIT OF CU DEVELOPING OVER MOST OF THE CWA...ESPECIALLY ANY AREAS OF HIGHER TERRAIN...WITH ISOLD THUNDERSTORMS STARTING TO FIRE. WE SHALL KEEP 20-30 PERCENT POPS ACROSS MOST OF THE CWA...WITH GOOD CHANCES IN ZONE 24...THIS EVENING. DO NOT EXPECT STORMS TO BE WIDESPREAD IN COVERAGE...BUT THEY COULD PRODUCE DAMAGING WINDS/HAIL OUT WEST...AND LOCALLY HEAVY RAIN EAST OF PHOENIX LATER TODAY/THIS EVENING. FOR MONDAY INTO TUESDAY...UPPER TROF WILL SLOWLY WORK TO THE NORTHEAST...AS PORTIONS OF ITS ENERGY ARE ABSORBED INTO THE FLOW AND MOVE AWAY FROM OUR AREA. WE WILL SEE THE STEERING FLOW BECOME SWLY EACH DAY WHICH IS NOT OPTIMAL FOR BRINGING STORMS INTO OUR LOWER DESERTS. MOISTURE IS PROGGED TO THIN SOMEWAHT...BUT WILL REMAIN SUFFICIENT IN THE LOW LEVELS TO ALLOW FOR A LOW TO MID GRADE MONSOON FORECAST TO REMAIN IN EFFECT. THAT IS...SLIGHT CHANCE OVER THE DESERT AND CHANCE ACROSS THE HIGHER TERRAIN EAST OF PHOENIX. TEMPS WILL NOT CHANGE TOO MUCH...STAYING NEAR CLIMO EACH DAY...AS THE WEAK SHORT WAVE PREVENTS HEIGHTS FROM RISING MUCH IF AT ALL. CWA-WIDE...FROM WEDNESDAY INTO THE WEEKEND H5 ANTI-CYCLONE WILL BE OVERHEAD AND EXTENDING INTO THE PACIFIC. NOT AN IDEAL SITUATION FOR PRECIP SO WILL KEEP RAIN CHANCES BELOW CLIMO. WITH THE DRYING EXPECTING TEMPS TO REBOUND UPWARD...NOT RECORD LEVELS BUT DEFINITELY ABOVE NORMAL. GFS FORECASTS 850MB DEWPOINTS TO FALL TO 4C OR BELOW OVER THE LOWER DESERTS THURSDAY AND FRIDAY...AND WITH H5 HEIGHTS REACHING TO 594DM...110 DEGREE HIGHS SHOULD OCCUR OVER MUCH OF THE LOWER DESERTS BOTH DAYS. HAVE RAISED MAX TEMPS 1-2 DEGREES BOTH DAYS...BUT KEEPING PHOENIX JUST BELOW 110. NOT OUT OF THE QUESTION THAT AN EXCESSIVE HEAT WATCH MAY BE NEEDED FOR THE CENTRAL DESERTS IN THE NEAR FUTURE. WE/LL CONTINUE TO MONITOR THE TROPICS...ALWAYS A WILD CARD IN THE EXTENDED...FOR ANY INVERTED TROUGHS OR MORE ORGANIZED SYSTEMS WHICH COULD IMPACT OUR WEATHER. && .AVIATION... KPHX/KIWA/KBLH/KIPL AND SURROUNDING AIRFIELDS... THUNDERSTORMS STILL POSSIBLE LATE THIS AFTERNOON/EVENING ACROSS THE AREA...SOME COULD ACTUALLY BE SEVERE WITH A 10 PERCENT CHANCE OF LARGE HAIL. UNCERTAINTY IN TIMING AND COVERAGE OF STORMS WARRANTS KEEPING VCTS IN TAFS...WITH BEST WINDOW OF ACTIVITY FROM 00Z-06Z. S-SWLY STEERING FLOW WILL MOVE STORMS THAT FORM OVER THE OPEN DESERTS TO THE N-NE. STORMS HAVE THE POTENTIAL TO DROP SOME HEAVY RAINFALL THAT COULD LOWER VISIBILITY TO AROUND 5SM/CIGS NEAR 6000 FT...AND ALSO BELCH OUT SOME STRONG GUSTY OUTFLOW WINDS UP TO 50KTS. ACTIVITY WANES BY MIDNIGHT (07Z MON) WITH SCT CLOUD DECKS AOA 10 KFT...AND LIGHT DRAINAGE WINDS PERSISTING OVERNIGHT. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... TUESDAY THROUGH SATURDAY... HIGH PRESSURE BEGINS TO REBUILD OVER THE INTERMOUNTAIN WEST AND A DRIER SOUTHWESTERLY FLOW PREVAILS. RELATIVE HUMIDITY LEVELS QUICKLY TREND BACK DOWN TO LOW...AND DAYTIME TEMPERATURES WILL ONCE AGAIN BE VERY HOT ACROSS THE DESERTS THROUGH THE END OF THE WEEK. AT THIS TIME...SUFFICIENT MOISTURE IS EXPECTED TO REMAIN OVER THE HIGHER TERRAIN OF EASTERN ARIZONA/FAR EAST PORTIONS OF SOUTHERN GILA COUNTY FOR A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS/THUNDERSTORMS EACH DAY...BUT PRECIPITATION CHANCES COULD DROP TO ZERO BY THURSDAY. MODELS CURRENTLY SUGGEST THAT MOISTURE COULD AGAIN INCREASE/RETURN TO THE AREA BY LATE NEXT WEEKEND. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX DISCUSSION...CB/INIGUEZ AVIATION...VLM FIRE WEATHER...VLM
Hazardous weather outlook, Aug 23, 4:00 AM MST, 12 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 400 AM MST SUN AUG 23 2009 AZZ022-023-027-028-241200- NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- 400 AM MST SUN AUG 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT A LOW PRESSURE SYSTEM WILL MOVE FROM OFF THE SOUTHERN CALIFORNIA COAST TOWARD NEVADA THROUGH TONIGHT. THIS WILL CAUSE SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS THE REGION. SOME OF THE STORMS WILL BE STRONG...PRODUCING WINDS WITH GUSTS UP TO 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ADDITIONAL SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MONDAY AND TUESDAY...THOUGH THE PROBABILITY WILL DECREASE EACH DAY. ISOLATED STRONG STORMS WILL BE POSSIBLE BOTH DAYS. WEDNESDAY THROUGH SATURDAY HIGH PRESSURE WILL BUILD INTO THE REGION BRINGING ABOVE NORMAL TEMPERATURES ALONG WITH IT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ020-021-025-026-CAZ030>033-241200- LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS- YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS- JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- 400 AM MST SUN AUG 23 2009 /400 AM PDT SUN AUG 23 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST- CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA. A LOW PRESSURE SYSTEM WILL MOVE FROM OFF THE SOUTHERN CALIFORNIA COAST TOWARD NEVADA THROUGH TONIGHT. THIS WILL CAUSE SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS THE REGION FROM EARLY IN THE AFTERNOON THROUGH THE EVENING HOURS. DAMAGING WINDS IN EXCESS OF 60 MPH...HAIL ONE INCH OR LARGER...FREQUENT LIGHTNING...AND HEAVY RAINFALL WILL BE POSSIBLE WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A FEW SHOWERS AND THUNDERSTORMS WILL POSSIBLE MONDAY AND TUESDAY AS MOISTURE LINGERS IN THE AREA. THE STORMS ARE NOT EXPECTED TO BE SEVERE...THOUGH BRIEF HEAVY RAINFALL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE. WEDNESDAY THROUGH SATURDAY HIGH PRESSURE WILL BUILD INTO THE REGION BRINGING ABOVE NORMAL TEMPERATURES ALONG WITH IT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING ACROSS IMPERIAL...EASTERN RIVERSIDE...LA PAZ...AND YUMA COUNTIES. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ024-241200- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 400 AM MST SUN AUG 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT A LOW PRESSURE SYSTEM WILL MOVE FROM OFF THE SOUTHERN CALIFORNIA COAST TOWARD NEVADA THROUGH TONIGHT. THIS WILL CAUSE SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS THE REGION. SOME OF THE STORMS WILL BE STRONG...PRODUCING WINDS WITH GUSTS UP TO 50 MPH...AND FREQUENT LIGHTNING. IN ADDITION HEAVY RAINFALL WILL BE POSSIBLE WHICH COULD LEAD TO LOCALIZED AREAS OF FLASH FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HEAVY RAIN WITH LOCALIZED FLASH FLOODING WILL REMAIN POSSIBLE ON MONDAY AS A PLUME OF VERY MOIST AIR REMAINS OVER EASTERN ARIZONA. CHANCES FOR SHOWERS AND THUNDERSTORMS WILL BEGIN TO DECREASE TUESDAY AND WEDNESDAY...THOUGH A FEW STRONG STORMS WILL REMAIN POSSIBLE. WEDNESDAY THROUGH SATURDAY HIGH PRESSURE WILL BUILD INTO THE REGION BRINGING ABOVE NORMAL TEMPERATURES ALONG WITH IT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX INIGUEZ
In the hours before
Special weather statement, Aug 23, 2:19 PM MST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 219 PM MST SUN AUG 23 2009 AZZ021-232200- LA PAZ AZ- 219 PM MST SUN AUG 23 2009 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA UNTIL 300 PM MST AT 219 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF BRENDA..MOVING NORTHEAST AT 10 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BRENDA... VICKSBURG JUNCTION AND VICKSBURG... LAT...LON 3382 11392 3371 11354 3347 11384 3356 11399 TIME...MOT...LOC 2120Z 203DEG 9KT 3361 11383 HIRSCH
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 5:24 PM MST | Special Weather Statement | PSR | 66 min | |
| Aug 22, 6:07 PM MST | Flash Flood Warning | PSR | Maricopa | 113 min |
| Aug 23, 2:19 PM MST | Special Weather Statement | PSR | La Paz | 41 min |
| Aug 23, 2:25 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 43 min |
| Aug 23, 3:33 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 42 min |
| Aug 23, 3:52 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Aug 23, 4:27 PM MST | Special Weather Statement | PSR | La Paz | 63 min |
Nearby
Flash Flood Warnings in Arizona, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.